Hail, Price
- When
- September 26, 4:52 PM CST to 4:54 PM CST
- Where
- Price County, 2.83 mi NW of Kaiser
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.950, -90.590
A warm front lifting northward across western Wisconsin during the afternoon hours of the 26th led to the development of showers and storms across northwest Wisconsin. Cloud cover and earlier storms prevented the afternoon storms from becoming severe, but one storm did briefly pulse up and produce nickel-sized hail near Butternut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front lifting northward across western Wisconsin during the afternoon hours of the 26th led to the development of showers and storms across northwest Wisconsin. Cloud cover and earlier storms prevented the afternoon storms from becoming severe, but one storm did briefly pulse up and produce nickel-sized hail near Butternut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 26, 3:16 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 416 PM CDT Sat Sep 26 2020 .SHORT TERM...(This evening through Sunday night) Issued at 416 PM CDT Sat Sep 26 2020 Low pressure was located over Lake Winnipeg with a cold front trailing southward into the Red River Valley and into southwestern South Dakota. Another area of low pressure was located in far southwestern Minnesota with a warm front extending eastward across southern Minnesota and then northeastward to eastern Lake Superior. A broad area of shower activity was observed north of the warm front from eastern North Dakota into Upper Michigan with a few stronger thunderstorms across northeastern Wisconsin in the vicinity of the front. The warm front to the south is expected to lift north this evening as the cold front and a shortwave approach from the west. Expansive cloud cover and elevated shower activity across the region has delayed surface heating and destabilization across northwest Wisconsin. The latest runs of the hi-res CAMs show development of storms around or shortly after 00z in our southern zones. Despite the lack of surface heating, storm initiation is expected to be driven by the approaching shortwave and a strengthening low-level jet. This jet will help aid a strengthening vertical wind profile and bulk shear in excess 50 to 60 knots. Storms that develop in this regime across northwest Wisconsin may become supercellular in nature and lead to the potential for very large hail. Storms will most likely be elevated given the lack or surface destabilization, but should a storm become surface based, strongly curved hodographs in the low levels and SRH over 200 m2/s2 will lead to a low tornado threat, especially in the vicinity of the warm front. Much of this activity looks to clear the area by around 06z with some lingering shower activity in the Arrowhead and north-central Wisconsin until closer to daybreak. Behind the cold front, clearing skies are expected as winds turn westerly. Lingering moisture in the low levels will lead to the development of fog once again as well. Lows tonight will be in the upper 40s and lower 50s. Mainly dry conditions under partly sunny skies will be in place to start Sunday, but another shortwave will begin to move into the region by late morning, bringing another chance for showers that will continue into the evening hours. Yet another chance of showers will then be seen overnight as an upper low drifts southward into the Northland. Winds during the day will be breezy from the west with gusts to around 15 to 20 mph before diminishing overnight to 5 to 10 mph. Cooler air will begin to filter in with highs ranging from the upper 50s north to middle 60s south. Lows Sunday night will cool into the 40s. .LONG TERM...(Monday through Saturday) Issued at 416 PM CDT Sat Sep 26 2020 Northwest flow will be the dominant feature through the extended, resulting in an active and cooler pattern. Monday will see the Northland behind a cold front with an upper low diving south across the region. Between the cool northwest flow and the upper low, daytime instability will lead to chances for showers and perhaps an isolated rumble of thunder. Monday night into Tuesday will see the upper jet translate over the area and bring a rather potent shortwave along with with it. This wil keep showers in place for Tuesday along with a few thunderstorms ahead of a surface cold front during the afternoon hours. A few of these storms still have the chance of being on the strong side due to the strength of the cold air aloft along with strength of the shortwave. Wednesday and Thursday will see the region on the backside of a large area of low pressure to the south of James Bay. This puts the Northland into CAA regime with instability showers expected both days. With the core of the colder air being in place during this time as well, some snow may mix in at times Wednesday and Thursday nights. No accumulations are expected with this activity, but some mix cannot be riled out at this point. Friday is trending drier at this point with surface high pressure building in despite and weak shortwave moving through. Showers chances will then return for the weekend as northwest flow persists across the region. Below normal temperatures will be in place through the extended. Monday will see readings around 5 to 10 degrees below normal before warming a bit Tuesday to near to slightly below normal. Colder air then arrives for the remainder of the period with readings falling to 10 to 15 degrees below normal for Thursday and Friday before slowing warming heading into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 109 PM CDT Sat Sep 26 2020 Isentropic forcing for ascent over the region this afternoon will support several bands of rain showers. Ceilings will remain low at DLH but should be VFR elsewhere. Surface low pressure near FSD will lift northeastward along an advancing warm front across southern Minnesota and into central Wisconsin by this evening. The showers will spread northeast with time and expand over northern Minnesota. A few thunderstorms are expected by late afternoon through this evening. At this time the storms should remain east of HYR/DLH and avoid the terminals. Rain will continue and gradually end from east to west as the low departs tonight. Skies will struggle to clear overnight, but where clearing does occur, look for fog to develop with IFR visibility likely. Conditions improve to VFR by late Sunday morning. && .MARINE... Issued at 416 PM CDT Sat Sep 26 2020 Dense fog will linger over western Lake Superior overnight. Webcams located along the shore at Two Harbors, Silver Bay, Duluth, and Superior indicated dense fog at 325 PM. Surface and buoy obs indicated 100% relative humidity as well. Have extended the Marine Dense Fog Advisory until 09Z tonight. Winds will back northeasterly this evening. An area of low pressure will push eastward out of northern Minnesota and across Lake Superior tonight and Sunday morning. Winds will back southwesterly in the wake of the surface low and wind speeds will increase to 10 to 20 knots with gusts to 25 knots on Sunday. Drier air should move over the lake behind the departing low, which should allow the fog to lift. Small Craft Advisories may be needed. The wind speeds will decrease and winds will veer westerly for Sunday night. Showers and thunderstorms are possible over the lake tonight associated with the passing area of low pressure. A few storms may be strong over the lake with wind gusts up to 40 knots and hail larger than penny-size possible. Another round of rain showers is expected for Sunday afternoon into Sunday night. Light rain will continue into Monday with winds of 5 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 49 61 43 54 / 60 40 20 30 INL 47 58 43 53 / 80 40 40 50 BRD 48 61 43 52 / 60 30 20 20 HYR 50 63 42 55 / 80 40 20 40 ASX 52 65 45 57 / 80 30 20 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until 4 AM CDT Sunday morning for LSZ121- 140>148. && SHORT TERM...BJH LONG TERM...BJH AVIATION...Huyck MARINE...Huyck
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 421 PM CDT Sat Sep 26 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 421 PM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms are expected through this evening, a few of which may be severe. Large hail to the size of golf balls is the main threat. A tornado or two and damaging wind gusts to around 60 mph are also possible. The greatest risk of severe weather today is over portions of northwest Wisconsin, generally east of a line from Ashland to Hayward to Exeland. Fog will redevelop overnight and could become locally dense, especially over northwest Wisconsin and areas near Lake Superior. .DAYS TWO THROUGH SEVEN...Sunday through Friday Any dense fog which develops tonight will dissipate by mid- morning Sunday. Thunderstorms are possible Tuesday afternoon and evening and again Wednesday afternoon and evening. A few storms may be strong. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed over portions of northwest Wisconsin this afternoon and evening. LSZ121-140>148-271030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 421 PM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Dense fog will reduce visibility to less than 1 mile over the nearshore waters overnight. Thunderstorms are possible this through this evening, with the greatest chance over the south shore waters. Frequent cloud-to-water lightning, wind gusts to 40 knots, and hail larger than penny-size are possible. Winds will back southwesterly early Sunday morning and wind speeds will increase to 10 to 15 knots with gusts to 25 knots possible. A Small Craft Advisory may be needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday Southwest winds will continue for much of the day Sunday before winds veer westerly and wind speeds decrease during the late afternoon and early evening. The combination of wind and waves will make conditions hazardous to smaller vessels. A Small Craft Advisory may be needed. Thunderstorms are possible Tuesday afternoon and evening and again Wednesday afternoon and evening. A few storms may be strong. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG 3 SW UPSON 46.34N 90.45W
09/25/2020 IRON WI CO-OP OBSERVER
DELAYED REPORT. NUMEROUS TREES DOWN AND
TANGLED. TIME ESTIMATED FROM RADAR DATA.
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 5 NNW WINTER 45.88N 91.07W
09/26/2020 M0.25 INCH SAWYER WI CO-OP OBSERVER
&&
BJHSpecial Weather Statement
National Weather Service Duluth MN
530 PM CDT Sat Sep 26 2020
WIZ007-008-262300-
Sawyer-Washburn-
530 PM CDT Sat Sep 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHBURN AND
SOUTHWESTERN SAWYER COUNTIES...
At 530 PM CDT, a strong thunderstorm was near Haugen, or 11 miles
northwest of Rice Lake, moving northeast at 50 mph.
Wind gusts up to 35 mph, half-inch diameter hail, and frequent cloud-
to-ground lightning can be expected with this storm.
This storm will be near...
Birchwood around 550 PM CDT.
Other locations impacted by this storm include Sarona, Sissabagama
Lake, Edgewater, Deer Lake, Little Sissabagama Lake, Angus, Lac
Courte Oreilles and Lac Courte Oreilles Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4566 9197 4589 9144 4566 9132 4564 9144
4564 9196
TIME...MOT...LOC 2230Z 246DEG 42KT 4564 9184
HuyckPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
552 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 SSE WINTER 45.80N 90.99W
09/26/2020 M0.25 INCH SAWYER WI CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM 5 NNW
WINTER.
&&
BJHThe Duluth radar (KDLH), 159 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917176.